Colorado, 2025Drought in Colorado, July 1 to 31, 2025
July 1 to 31, 2025 · NWS GJT · 17 events in 17 counties and zones
The month saw above normal temperatures and generally below normal precipitation across eastern Utah and western Colorado. What little moisture did manage to move into the region favored the higher terrain, allowing drought conditions across the lower elevations to worsen through the month.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month saw above normal temperatures and generally below normal precipitation across eastern Utah and western Colorado. What little moisture did manage to move into the region favored the higher terrain, allowing drought conditions across the lower elevations to worsen through the month. A brief period of moisture at the beginning of the month contributed to brief drought improvements for certain areas, but the overall hot and dry month led to expansion of drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 10:32 PM MST, 1 hour 28 minutes earlier. Its key messages:
- Afternoon showers and storms are expected each day with the best chances on the higher terrain.
- Showers will be capable of producing gusty winds upwards of 50 mph, small hail and perhaps localized heavy rain by midweek.
- Better moisture moves in midweek increasing the chances for widespread showers and storms.
- Unseasonably warm conditions remain in place through mid week.
Area forecast discussion, Jun 30, 10:32 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 PM MDT Mon Jun 30 2025
.KEY MESSAGES...
- Afternoon showers and storms are expected each day with the
best chances on the higher terrain.
- Showers will be capable of producing gusty winds upwards of 50
mph, small hail and perhaps localized heavy rain by midweek.
- Better moisture moves in midweek increasing the chances for
widespread showers and storms.
- Unseasonably warm conditions remain in place through mid
week.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1257 PM MDT Mon Jun 30 2025
Currently there is a ridge of high pressure in place, so
temperatures are running 5-10 degrees above normal. The moisture
that was in the northern half of the forecast area yesterday has
been pushed to the southern half of the area today. Convection has
already initiated over the higher terrain, and expect some of that
activity to move into the surrounding valleys through sunset. Gusty
outflow winds up to 50 mph, small hail, and fire starts will be the
main thunderstorm threats. Overnight the southeasterly low
level jet ramps up over the Four Corners, which will advect more
moisture into the region. There is not much change to the
overall pattern tomorrow other than the increased moisture. This
should result in a slight uptick in afternoon convection with
the highest chances occurring in the southern mountains. The
same impacts will be expected from these storms.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1257 PM MDT Mon Jun 30 2025
Low pressure over California and high pressure over the Gulf will
keep deeper moisture moving into the CWA thanks to flow around these
two features. This is corroborated by forecast NAEFS PWATs
indicating values of 2 to 2.5 standard deviations above normal early
July values. This moisture will be worked on by a shortwave trough
Wednesday afternoon which will allow some widespread showers and
thunderstorms to fire. Some heavier rain is very likely under and
near the stronger cells. Convection is expected to fire over the
higher terrain and then possibly drift into adjacent valleys as the
wave moves through. Thursday, the low pressure that was out west
will become an open wave and start moving across the CWA. Models
continue to indicate Thursday being the day with the most widespread
and heaviest precip. Highly anomalous PWATs will remain across the
area and the added lift from the open wave will be the impetus for
this precip. The only fly in the ointment will be cloud cover that
may limit convection. If this occurs, we can expect a more
stratiform, soaking type rain event with some embedded storms being
more likely. Still have plenty of time to work out these finer
details. Model differences appear Friday as the GFS wants to keep
heavier rainfall confined to the Divide and adjacent mountains while
the EC only keeps a few showers in the picture. Again, plenty of
time to hammer out this details. Ridging builds in for the weekend
with a return to sunny skies and warming temperatures.&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1126 AM MDT Mon Jun 30 2025
Convection will continue firing over the higher terrain this
afternoon with a few showers and thundestorms possible. Central
and southern portions of the CWA are favored for this
convection. Put PROB30 groups in for KASE and KEGE where chances
are highest to see some storms. The biggest concern will remain
gusty outflow winds. Convection will die down towards sunset.
Even with the showers and storms, VFR will remain in place for
the next 24 hours.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1130 PM MDT Mon Jun 30 2025
As monsoonal moisture begins to work into the area tonight,
clouds will linger although they will remain above breakpoints.
Showers and thunderstorms will develop over the terrain tomorrow
afternoon and move out over adjacent valleys. These showers and
storms will produce gusty and erratic outflow winds and
lightning as the main threats. Additionally, terrain driven
afternoon winds will gust 15-25 knots. VFR conditions are
expected to prevail for the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 2:03 AM MST, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
303 AM MDT Mon Jun 30 2025
COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
303 AM MDT Mon Jun 30 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Scattered thunderstorms are likely over the high terrain this
afternoon. Storms may produce gusty outflow winds up to 50 mph and
small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are likely each afternoon through the seven-day
forecast, especially over the high terrain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 30, 10:59 PM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1159 PM MDT Mon Jun 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM Tstm Wnd Gst 11 SSW La Sal 38.18N 109.26W
06/30/2025 M47 MPH San Juan UT Mesonet
Mesonet station PC187 Big Indian.
&&Local storm report, Jun 30, 11:00 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1200 AM MDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM Tstm Wnd Gst 5 SW Cortez 37.30N 108.63W
06/30/2025 M48 MPH Montezuma CO ASOS
ASOS station KCEZ Cortez Municipal Airport.
&&Drought, Central Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed areas of Extreme (D3) Drought in Colorado Zone 002-Central Yampa River Basin throughout the month of July. Due to the continued dry and hot conditions, the Drought Monitor analysis significantly expanded the coverage of Extreme (D3) Drought conditions westward with the July 30th update. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Roan and Tavaputs Plateaus
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 003-Roan and Tavaputs Plateaus. This area of drought remained relatively unchanged through the month of July. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Elkhead and Park Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 004-Elkhead and Park Mountains through the month of July. As the month continued hot and dry, there was an expansion of Extreme (D3) Drought coverage beginning with the July 16th Drought Monitor update. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Upper Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 005 - Upper Yampa River Basin throughout the month of July. There was little change to the extent of this area of Extreme (D3) Drought during the month of July. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Grand Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 006 - Grand Valley throughout the month of July. There was little change in the areal extent of the drought during the month. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Debeque to Silt Corridor
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 007 - DeBeque to Silt Corridor throughout the month of July. There was little change in the areal extent of the Extreme (D3) Drought during the month. A number of small wildfires started along Interstate 70 in this zone, using drought-cured fuels to expand. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Central Colorado River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 008 - Central Colorado River Basin. Due to the continued dry and hot month of July, the area of Extreme (D3) Drought was significantly expanded with the July 16th Drought Monitor update. A number of small wildfires, along with the Cottonwood Flat wildfire, grew to a couple hundred acres. These fires used drought-cured fuels to expand. No reports of crop damage or other drought related impacts, were received.
Drought, Grand and Battlement Mesas
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 009 - Grand and Battlement Mesas. This area of drought remained largely unchanged throughout the month of July. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 010 - Gore and Elk Mountains/Central Mountain Valleys. This are of drought expanded significantly with the July 16th Drought Monitor update, due to the continued hot and dry conditions during the month. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 011 - Central Gunnison and Uncompahgre River Basin. This area of Extreme (D3) Drought remained largely unchanged throughout the month. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, West Elk and Sawatch Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 012 - West Elk and Sawatch Mountains. With the continued hot and dry conditions during the month of July, this zone saw a significant expansion in areal coverage with the July 16th Drought Monitor update. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Flattop Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 013 - Flattop Mountains. This area remained largely unchanged through the month. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Upper Gunnison River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
At the beginning of the month of July, the US Drought Monitor analyzed a small area of Extreme (D3) Drought. With some increased moisture over the Gunnison Basin at the beginning of the month, this area of Extreme (D3) Drought improved to Severe (D2) Drought conditions with the July 9th update. This zone remained Extreme (D3) Drought free through the July 30th Drought Monitor update. With this update, an area of Extreme (D3) Drought reappeared. A wildfire called South Rim developed in this zone during the month, likely using drought cured fuels. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 017 - Uncompahgre Plateau and Dallas Divide. This area saw some modest improvement with the July 9th Drought Monitor update, coinciding with a bit of improved moisture over the zone. Otherwise, conditions remained largely unchanged through the month. Several wildfires ranging from a few hundred acres to several thousand acres began during this month, fueled by drought dried fuels No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Southwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The US Drought Monitor analyzed an area of Extreme (D3) Drought in far southeastern portions of Colorado Zone 019 - Southwestern San Juan Mountains. This area of Extreme (D3) Drought remained largely unchanged throughout the month. The Stoner Mesa wildfire began in this zone during the month of July, likely fueled by drought-cured fuels. No reports of crop damage or failures, or other drought related impacts, were received.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
At the beginning of the month of July, the US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 020 - Paradox Valley/Lower Dolores River Basin. Some improved moisture early in the month allowed for a significant reduction in the areal extent of Extreme (D3) Drought with the July 9th Drought Monitor update. After this point, conditions remained largely unchanged. No reports of crop damage or failures, or other drought related impacts, aside from large wildfires that developed, were received.
Drought, Four Corners / Upper Dolores River Basin
- When
- July 1, 12:00 AM MST to July 9, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
At the beginning of July, the US Drought Monitor analyzed a sliver of Extreme (D3) Drought in Colorado Zone 021 - Four Corners/Upper Dolores River Basin. Some better moisture moved through the region, and the Extreme (D3) Drought was completely removed with the July 9th Drought Monitor update. However, Severe (D2) Drought remained, and Extreme (D3) Drought did redevelop in early August. No reports of crop damage or failures, or other drought related impacts, were received.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 202510 deaths · 4 events
- Flash Flooding in Texas, July 1 to 5, 20256 deaths · $39 million · 21 events
- Heat in Nevada, July 1, 20252 deaths · 2 events
- Flash Flooding and Flooding in Ohio, July 1, 20251 death · $172,000 · 50 kt wind · 38 events
- Flash Flooding and Flood in Pennsylvania, July 1, 20251 death · $27,000 · 52 kt wind · 19 events
- Wildfire in Washington, July 1 to 31, 2025$4.3 million · 1 event
- Tornado and Damaging Winds in Maryland, July 1, 2025$331,000 · EF1 · 21 events
- Damaging Winds in Nevada, July 1, 2025$1.0 million · 63 kt wind · 16 events
- Drought in Hawaii, July 1 to 31, 2025$1.0 million · 1 event
- Damaging Winds in Virginia, July 1, 2025$128,000 · 52 kt wind · 41 events
- Flash Flooding and Flooding in Pennsylvania, July 1, 2025$200,000 · 24 events
- Flash Flooding and Damaging Winds in Mississippi, July 1, 2025$262,000 · 66 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284544, 1284545, 1284550, 1284552, 1284553, 1284554, 1284555, 1284556, 1284558, 1284559, 1284562, 1284569, 1284573, 1284575, 1284577, 1284578, 1284580.